Four years ago I was treated for retroperitoneal liposarcoma with surgeries, chemotherapy and radiation to the abdomen. I am past my high risk recurrence time period and am enjoying somewhat good health. However, I am having trouble with frequent abdominal muscle cramps with exertion (such as if I have to flex forward). I am not having muscle cramps anywhere else. Has anyone who recieved radiation therapy had muscle cramps in the area where they got treatment? Four years is a very long time to still be having side effects. I am wondering if there is a connection since the area I am having the cramps was within the radiation beam.
There's no question that radiation can have side effects, but I believe that muscle damage usually shows up fairly soon afterwards. Have you been having these muscle cramps all along, or are they a fairly new occurrence?
I had radiation to the left groin area last fall (25 treatments, from the end of August to beginnging of October). About two months after my treatments ended, I started getting some tightness in the groin muscle which got worse over the next few months. It hasn't gotten any worse for a while, but it's there all the time. When I walk, it's somewhat annoying, although not truly painful. My doctor says it's definitely a result of the radiation.
Probably the best thing to do would be to ask your primary care physician about this and then maybe call your radiation oncologist. Between the two of them, you should be able to get some answers.
I know radiation can have side effects to the muscles, but I believe it usually shows up fairly quickly; that is, within several months after treatment. Have you had these sypmtoms for long?
I was treated last fall with radiation to the left groin, and I know have a very tight, sore groin muscle on that side. It's annoying whenever I walk. It actually got worse about two months after treatment stopped, and kept getting worse for a while, but it's been fairly stable for the past couple of months.
Best bet would be to call your radiation oncologist and ask if this could be related. If it is, I'm not sure there's anything you can do about it, but at least you'll know what it is. If not, then you should have it checked out.
P.S. Sorry for the double reply, but the first one didn't show up, so I answered again. Wish could figure out what I've done wrong when this happens!
[This message has been edited by SamQKitty (edited 05-06-2002).]
Shortly after the radiation I had the usual side effects like skin burning and nausea, but that passed quickly. These muscle cramps have been going off and on for about a year but recently have started happening very frequently. What started out as a rare thing is now several times a day. At work I am flexing forward quite a bit and it is embarrassing to have to straighten up quickly until the pain passes. Plus I can't work out my abs without seizing up.
It's been about a year since my last visit with my oncologist so I will have a follow up.